Tornadoes · United States · Pennsylvania · 2011
EF1 tornado, Cressona to Kepner, Pennsylvania, May 26, 2011
From Cressona to Kepner, this EF1 tornado ran 17.0 miles across Schuylkill County on May 26, 2011, touching down at 8:20 PM EDT and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 26, 2011
- Touchdown
- 8:20 PM EDT (00:20 UTC)
- Lifted
- 8:45 PM EDT (00:45 UTC)
- On the ground
- 25 minutes
- Path length
- 17.0 miles (27.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Schuylkill County
- Touchdown point
- 40.625, -76.211
- Lift-off point
- 40.710, -75.906
- Record number
- 1105261820-01
What the Weather Service recorded
A significant severe weather outbreak occurred across central Pennsylvania during the afternoon and evening hours on 26 May 2011. A total of 6 tornadoes were confirmed ranging from EF0-EF2 in magnitude with multiple reports of large hail and damaging thunderstorm winds. Flash flooding was also reported with Franklin County with these storms.
A NWS survey team confirmed a long-track EF1 tornado via PSP helicopter in Schuylkill County. The EF1 tornado occurred during the late evening on 26 May 2011 between 2020-2045 EDT. The tornado touched down about one-half mile west of Cressona in North Manheim Township along Beaver Creek Road. The tornado produced a sporadic path of damage spanning approximately 17 miles, lifting and touching down several times before finally dissipating about 1 mile northeast of Kepner in West Penn Township. Approximately 20 residential homes were damaged, 4 of which suffered major damage. In addition, 12 barns and outbuildings were damaged. The tornado downed more than 1000 trees, with the bulk of the damage occurring to the east of Schuylkill Haven north of Route 443 through North Manheim, West Brunswick and East Brunswick Townships. Significant tree damage was also observed in Connor and Hecla. The damage indicators surveyed were consistent with winds of 110 mph and a tornado rating of a strong EF1. There were no injuries or fatalities.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS CTP issued a tornado warning for this county at 23:54 UTC, 26 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 18:53 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:53 UTC | 02:00 UTC | Tornado Watch | CTP |
| 20:49 UTC | 21:45 UTC | Severe Thunderstorm Warning | CTP |
| 21:49 UTC | 22:30 UTC | Severe Thunderstorm Warning | CTP |
| 22:29 UTC | 23:30 UTC | Severe Thunderstorm Warning | CTP |
| 23:28 UTC | 00:30 UTC | Severe Thunderstorm Warning | CTP |
| 23:54 UTC | 00:30 UTC | Tornado Warning | CTP |
| 00:27 UTC | 01:11 UTC | Severe Thunderstorm Warning | CTP |
| 17:09 UTC | 02:00 UTC | Severe Thunderstorm Watch | CTP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 26, 3:59 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 26, 3:59 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 359 PM EDT THU MAY 26 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH APPROACHING THE REGION WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO ALL OF CENTRAL PENNSYLVANIA THROUGH THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. CYCLONIC UPPER LEVEL FLOW WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN PLACE THROUGH SATURDAY BEFORE STRONG UPPER LEVEL RIDGING BECOMES ESTABLISHED OVER THE REGION FOR THE SECOND HALF OF THE WEEKEND. EVEN WARMER CONDITIONS ARE EXPECTED FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE STRENGTHENS FURTHER...LIKELY BRINGING THE FIRST HEAT EPISODE OF THE SUMMER SEASON TO THE REGION. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... TORNADO WATCH 383 NOW IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL PA. UPPER TROF MOVING THROUGH THE OHIO VALLEY CONTINUES TO ADVANCE EASTWARD...AND CONVECTION JUST STARTING TO POP AT 19Z...AND SHOULD PERSIST INTO THE EVENING HOURS. ATMOSPHERE HAS WARMED UP NICELY TODAY UNDER MOSTLY SUNNY WITH TEMPS IN THE WATCH AREA WELL INTO THE 80S. DEWPOINTS ALSO NOTICEABLY HIGHER WITH READINGS FROM THE LOWER 60S TO AROUND 70F. CONVECTION LOOKS TO BE INITIATING ON A WIND CONVERGENCE LINE SPLITTING THE WATCH BOX...WITH ADDITIONAL CELLS NOW DEVELOPING SOUTH OF THE MASON/DIXON LINE. ONCE CELLS GET STARTED...BEST SHEAR WILL BE EAST OF THE WIND SHIFT LINE IN EASTERN PORTIONS OF CWA...WHERE CAPE IS ALSO HIGHEST. SO EVEN THOUGH STORMS SHOULD REMAIN SCATTERED...PROFILES DO INDICATE SOME ROTATION TO BE POSSIBLE THOUGH MAIN THREATS LOOK TO BE DAMAGING WIND GUSTS AND LARGE HAIL. FURTHER TO THE WEST...SHEAR IS MORE UNIDIRECTIONAL AND TEMPS/DEWPOINTS ARE LOWER...SO SEVERE THREAT IS LOWER. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/... THUNDERSTORMS SHOULD BE ON THE DECREASE IN BOTH INTENSITY AND COVERAGE BY LATE EVENING...BUT ISOLATED ACTIVITY COULD CONTINUE THROUGH THE OVERNIGHT INTO FRIDAY MORNING. LOWS WILL REMAIN MILD AGAIN...ONLY DIPPING INTO THE 60S. ON FRIDAY...THE UPPER TROF CONTINUES TO SLIDE OUR WAY...THOUGH IT WILL CONTINUE TO WEAKEN THANKS TO UPSTREAM TROFFING OVER THE WESTERN AND CENTRAL GREAT LAKES. TOSS IN PW NEAR 1.5" AND SFC MOISTURE CONVERGENCE THOUGH AND IT SHOULD BE SUFFICIENT TO PRODUCE YET ANOTHER ROUND OF SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS FOR FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... UPPER TROUGH OVER THE OHIO RIVER VALLEY FRIDAY WILL MOVE EAST AND SLOW/GRADUALLY FILL ACROSS THE CENTRAL APPALACHIANS FRI NIGHT AND SATURDAY. THE AXIS OF RELATIVELY HIGH PWAT AIR OF 1- 1.5 INCHES AHEAD OF A SLOW MOVING COLD FRONT WILL BECOME CENTERED NEARLY NORTH/SOUTH ACROSS THE CWA LATER FRIDAY AFTERNOON AND NIGHT...BEFORE SLIDING EAST/BECOMING CONFINED TO THE SUSQ VALLEY SATURDAY. MID LEVELS COOL BY SEVERAL DEGREES FOR FRIDAY...AND THE WRN EDGE OF THE STEEPER...6C/KM MID LEVEL LAPSE RATES WILL SHIFT OVER AND TO THE EAST OF SUSQ VALLEY. THE SEVERE WEATHER THREAT /ALA SPC'S DAY 2 SLIGHT RISK AREA/ OVER CENTRAL AND ERN PENN FRIDAY...MAY EVOLVE TO MORE OF A TRAINING TSRA/FLASH FLOOD EVENT LATE FRIDAY/FRIDAY EVENING WITH SOUNDINGS SHOWING LONG/THINNER CAPE AND VERY DEEP/NEAR SATURATED AIR. BASIN AVERAGE RAINFALL FOR THE 24-HOUR PERIOD 12Z FRI-12Z SAT IS BETWEEN 0.75 AND 1.5 INCHES...AND AGREES QUITE WELL WITH HPC'S LATEST QPF GRAPHICS. TRAINING CELLS WILL BRING THE LIKELIHOOD OF 2+ INCHES IN SOME LOCATIONS. FLASH FLOOD GUIDANCE FOR THE 1-6 HOUR PERIODS IS BETWEEN 0.50 AND 1.25 INCHES RESPECTIVELY...WITH THE LOWEST VALUES ACROSS THE NCENT MTNS. THESE VALUES COULD BE EASILY EXCEEDED WITH JUST A FEW TRAINING HEAVY TSRA. NUMEROUS SHOWERS AND SCATTERED TSRA WILL RE-FIRE FOR SATURDAY AFTERNOON /MAINLY OVER THE ERN 2/3 OF THE CWA/ WITH THE UPPER TROUGH/WEAKENING CFRONT LIMPING THROUGH CENTRAL PENN. THE CFRONT WILL DISSOLVE TO A LEE SIDE TROUGH ACROSS THE SUSQ VALLEY...OR JUST SE OF THE REGION SAT NIGHT...AS THE FLOW ALOFT BECOMES SWRLY AHEAD OF A BROAD TROUGH FROM THE UPPER PLAINS STATES TO THE NRN ROCKIES. MUCH ABOVE NORMAL 500 MB HEIGHTS /+2-3 STANDARD DEVIATIONS...OR ABOUT 592-595 DAM/...AND PWATS DECREASING TO NEAR OR SLIGHTLY BELOW NORMAL WILL BRING A 2-3 DAY SPELL OF TRUE MID-SUMMER HEAT FOR SUNDAY THROUGH TUESDAY WITH MAX TEMPS RANGING FROM THE LOWER TO MID 80S ACROSS THE NW MTNS TO THE UPPER 80S TO LOWER 90S THROUGHOUT THE LOWER SUSQ VALLEY. THE UPPER HIGH SHOULD RETROGRADE WWD ENOUGH BY THE MIDDLE OF NEXT WEEK TO ALLOW A CFRONT TO SLIP SE FROM THE GREAT LAKES AND BRING DRIER AND COOLER CONDITIONS FOR LATER NEXT WEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... CONDITIONS ACROSS THE STATE ARE MAINLY VFR WITH MVFR HAZE IN THE SOUTHEAST. THE MAIN THREAT TODAY AND TONIGHT WILL BE THE DEVELOPMENT OF MVFR/IFR SHOWERS AND THUNDERSTORMS. ENVIRONMENTAL CONDITIONS SUPPORT THE INITIATION OF POTENTIALLY SEVERE STORMS IN THE LATE AFTERNOON HOURS...ESPECIALLY IN THE SOUTHEASTERN HALF OF THE STATE. PATCHY MVFR/IFR FOG IS EXPECTED TO SETTLE IN AFTER THE STORMS DISSIPATE LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL THEN RETURN TOMORROW AFTERNOON. OUTLOOK... FRI...AM FOG AREAS MVFR/IFR. ISOLD AFTERNOON TSRA. SAT-TUE...MAINLY VFR WITH CHC OF ISOLATED SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...LAMBERT AVIATION...RXR/KOZAR
Hazardous weather outlook, May 26, 2:58 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 258 PM EDT THU MAY 26 2011 PAZ004-005-010-011-017-024-033-271900- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 258 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP...WITH SOME OF THESE STORMS POTENTIALLY BECOMING STRONG TO SEVERE. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-271900- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 258 PM EDT THU MAY 26 2011 ...TORNADO WATCH 383 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Local storm report, May 26, 8:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG NEW CUMBERLAND 40.23N 76.88W
05/26/2011 CUMBERLAND PA PUBLIC
NUMEROUS TREES DOWN
&&
EVENT NUMBER CTP1100152
KREKELERLocal storm report, May 26, 8:07 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL HUMMELSTOWN 40.27N 76.71W
05/26/2011 M1.00 INCH DAUPHIN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1100153
KREKELERLocal storm report, May 26, 8:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL LINGLESTOWN 40.34N 76.79W
05/26/2011 M1.00 INCH DAUPHIN PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1100154
KREKELERLocal storm report, May 26, 8:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG RED LION 39.90N 76.61W
05/26/2011 YORK PA TRAINED SPOTTER
TREE TOPS SNAPPED OFF.
&&
EVENT NUMBER CTP1100155
KREKELERLocal storm report, May 26, 8:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
818 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL NORTHUMBERLAND 40.90N 76.79W
05/26/2011 M1.00 INCH NORTHUMBERLAND PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1100156
KREKELERLocal storm report, May 26, 8:20 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 S MUNCY 41.17N 76.79W
05/26/2011 M1.25 INCH NORTHUMBERLAND PA EMERGENCY MNGR
MUNCY HILLS ON NORTHUMBERLAND AND LYCOMING COUNTY
BORDER.
0532 PM HAIL 5 SSW CHAMBERSBURG 39.87N 77.69W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
AT MARION IN GUILFORD TOWNSHIP
0535 PM HAIL CHAMBERSBURG 39.93N 77.66W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0540 PM TSTM WND DMG MERCERSBURG 39.83N 77.90W
05/26/2011 FRANKLIN PA 911 CALL CENTER
911 CENTER REPORTED TREES DOWN WITH HEAVY RAIN AND
SMALL HAIL IN MERCERSBURG AND CHAMBERSBURG.
0544 PM HAIL MERCERSBURG 39.83N 77.90W
05/26/2011 M1.75 INCH FRANKLIN PA TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL REPORTED
0553 PM TSTM WND GST GREENCASTLE 39.79N 77.73W
05/26/2011 M60 MPH FRANKLIN PA TRAINED SPOTTER
WIND GUST NW AT 60 MPH.
0600 PM TSTM WND DMG 5 SSW CHAMBERSBURG 39.87N 77.69W
05/26/2011 FRANKLIN PA TRAINED SPOTTER
TREES AND WIRES DOWN AT MARION IN GUILFORD TOWNSHIP
0600 PM TSTM WND DMG WARFORDSBURG 39.75N 78.19W
05/26/2011 FULTON PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN COUNTY WIDE WITH SOME
ROAD CLOSURES
0600 PM TSTM WND DMG 6 NE PATTON 40.69N 78.57W
05/26/2011 CAMBRIA PA TRAINED SPOTTER
MULTIPLE TREES SNAPPED
0605 PM HAIL 5 SSW CHAMBERSBURG 39.87N 77.69W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
AT MARION IN GUILFORD TOWNSHIP.
0607 PM HAIL WILLIAMSON 39.85N 77.80W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0608 PM HAIL MARION 39.86N 77.67W
05/26/2011 M1.50 INCH FRANKLIN PA TRAINED SPOTTER
0610 PM HAIL MERCERSBURG 39.83N 77.90W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0610 PM TSTM WND DMG CHAMBERSBURG 39.93N 77.66W
05/26/2011 FRANKLIN PA TRAINED SPOTTER
NUMEROUS LARGE BRANCHES DOWN
0613 PM TSTM WND DMG 3 SE CHAMBERSBURG 39.90N 77.62W
05/26/2011 FRANKLIN PA TRAINED SPOTTER
TRACTOR TRAILER BLOWN OVER ON I 81 NEAR WAYNE EXIT.
ROAD SIGNS ALSO BLOWN OVER
0615 PM TSTM WND DMG CLEARFIELD 41.02N 78.44W
05/26/2011 CLEARFIELD PA 911 CALL CENTER
NUMEROUS TREES DOWN ON HOMES AND CARS
0624 PM HAIL CHAMBERSBURG 39.93N 77.66W
05/26/2011 M1.00 INCH FRANKLIN PA TRAINED SPOTTER
0630 PM HAIL ST. THOMAS 39.94N 77.74W
05/26/2011 M0.88 INCH FRANKLIN PA TRAINED SPOTTER
0640 PM HAIL 2 N HALIFAX 40.49N 76.93W
05/26/2011 M0.88 INCH DAUPHIN PA TRAINED SPOTTER
0645 PM TSTM WND DMG WARFORDSBURG 39.75N 78.19W
05/26/2011 FULTON PA TRAINED SPOTTER
TREES DOWN AND REPORT OF BUILDING COLLAPSED
0650 PM HAIL TAMAQUA 40.81N 75.93W
05/26/2011 M1.75 INCH SCHUYLKILL PA TRAINED SPOTTER
0650 PM TSTM WND DMG DRIFTWOOD 41.34N 78.14W
05/26/2011 CAMERON PA TRAINED SPOTTER
NUMEROUS TREES DOWN
0655 PM HAIL TAMAQUA 40.81N 75.93W
05/26/2011 M1.75 INCH SCHUYLKILL PA TRAINED SPOTTER
0700 PM TSTM WND DMG CARLISLE 40.20N 77.20W
05/26/2011 CUMBERLAND PA TRAINED SPOTTER
6 INCH TREES SNAPPED
0700 PM TSTM WND DMG CARLISLE 40.20N 77.20W
05/26/2011 CUMBERLAND PA TRAINED SPOTTER
TREES AND WIRES DOWN
0702 PM HAIL RINGTOWN 40.86N 76.24W
05/26/2011 M1.00 INCH SCHUYLKILL PA TRAINED SPOTTER
0705 PM TSTM WND GST CARLISLE 40.20N 77.20W
05/26/2011 M65 MPH CUMBERLAND PA TRAINED SPOTTER
MULTIPLE TREES DOWN
0715 PM TSTM WND DMG 3 S CROSS FORK 41.44N 77.83W
05/26/2011 CLINTON PA 911 CALL CENTER
MULTIPLE TREES DOWN
0715 PM TSTM WND DMG NEW CUMBERLAND 40.23N 76.88W
05/26/2011 CUMBERLAND PA PUBLIC
NUMEROUS TREES DOWN
0730 PM TSTM WND GST MECHANICSBURG 40.21N 77.01W
05/26/2011 E60 MPH CUMBERLAND PA TRAINED SPOTTER
NICKEL SIZED HAIL
0730 PM TSTM WND DMG STRINESTOWN 40.09N 76.76W
05/26/2011 YORK PA TRAINED SPOTTER
TREES DOWN BLOCKING RT 295
0735 PM FLASH FLOOD CHAMBERSBURG 39.93N 77.66W
05/26/2011 FRANKLIN PA TRAINED SPOTTER
SEVERAL INTERSECTIONS FLOODED
0745 PM HAIL HUMMELSTOWN 40.27N 76.71W
05/26/2011 M1.00 INCH DAUPHIN PA TRAINED SPOTTER
0750 PM HAIL LINGLESTOWN 40.34N 76.79W
05/26/2011 M1.00 INCH DAUPHIN PA TRAINED SPOTTER
0758 PM TSTM WND DMG 4 W MANSFIELD 41.81N 77.16W
05/26/2011 TIOGA PA PUBLIC
LARGE TREE LIMBS DOWN. SOME ROOF DAMAGE
0804 PM HAIL NORTHUMBERLAND 40.90N 76.79W
05/26/2011 M1.00 INCH NORTHUMBERLAND PA TRAINED SPOTTER
0805 PM TSTM WND DMG RED LION 39.90N 76.61W
05/26/2011 YORK PA TRAINED SPOTTER
TREE TOPS SNAPPED OFF.
&&
EVENT NUMBER CTP1100120 CTP1100121 CTP1100122 CTP1100123 CTP1100130
CTP1100124 CTP1100125 CTP1100136 CTP1100150 CTP1100127 CTP1100129
CTP1100126 CTP1100132 CTP1100134 CTP1100137 CTP1100140 CTP1100128
CTP1100131 CTP1100133 CTP1100135 CTP1100141 CTP1100149 CTP1100146
CTP1100138 CTP1100143 CTP1100139 CTP1100144 CTP1100147 CTP1100152
CTP1100142 CTP1100145 CTP1100148 CTP1100153 CTP1100154 CTP1100151
CTP1100156 CTP1100155
KREKELERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Phillips Aaf/Abe, MD (KAPG), 12:00Z
11.7 hours after it, 133 km from the path. May 27, 2011.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -299 J/kg
- Surface CAPE
- 208 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Reading/Spaatz Field (RDG), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:54 UTC | 85 | 68 | 170° 6 kt | 1008.1 | ||
| 23:54 UTC | 83 | 69 | 160° 7 kt | 1009.1 | ||
| 00:43 UTC | 71.6 | 62.6 | 270° 13 kt | 29 | 1012.9 | RA |
| 00:54 UTC | 69 | 63 | 260° 13 kt | 27 | 1012.9 | RA |
| 01:54 UTC | 66 | 64 | 1012.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Philadelphia radar (KDIX), 161 km away, was scanning. The volume nearest the touchdown began at 00:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:50 UTC | HAIL 1.75 | Tamaqua | Schuylkill, PA | |
| 22:55 UTC | HAIL 1.75 | Tamaqua | Schuylkill, PA | |
| 23:00 UTC | HAIL 1 | Mount Carmel | Northumberland, PA | HAIL UP TO QUARTER-SIZED WAS OBSERVED. |
| 23:02 UTC | HAIL 1 | Ringtown | Schuylkill, PA | |
| 23:06 UTC | HAIL 3 | Lansford | Carbon, PA | |
| 23:06 UTC | HAIL 3 | Summit Hill | Carbon, PA | |
| 23:10 UTC | HAIL 3 | Lansford | Carbon, PA | HOUSE WINDOWS BROKEN AND CAR DENTED BY LARGE HAIL |
| 23:45 UTC | HAIL 1 | Hummelstown | Dauphin, PA | |
| 23:50 UTC | TSTM WND DMG | Linglestown | Dauphin, PA | NUMEROUS LARGE TREES REPORTED DOWN ACROSS ROUTE 322. |
| 23:50 UTC | HAIL 1 | Linglestown | Dauphin, PA | |
| 00:00 UTC | HAIL 0.25 | Albrightsville | Carbon, PA | |
| 00:04 UTC | HAIL 1 | Northumberland | Northumberland, PA | |
| 00:07 UTC | HAIL 0.75 | Drums | Luzerne, PA | |
| 00:10 UTC | TSTM WND DMG | Lebanon | Lebanon, PA | TREES AND WIRES DOWN. |
| 00:15 UTC | TORNADO | Schuylkill Haven | Schuylkill, PA | A TORNADO WAS DETERMINED TO HAVE INITIALLY TOUCHED DOWN AT 815 PM EDT AROUND ONE HALF MILE WEST OF CRESSONA ALONG BEAVER CREEK ROAD. THE TORNADO PRODUCED A SPORADIC PATH OF DAMAGE SPANNING 18 MILES...LIFTING AND TOUCHING |
| 00:25 UTC | TSTM WND DMG | 2 Nw Landingville | Schuylkill, PA | NUMEROUS TREES DOWN AND ROOFS BLOWN OFF |
| 00:30 UTC | TSTM WND DMG | Orwigsburg | Schuylkill, PA | 50-100 TREES DOWN ALONG RANCH RD |
| 00:30 UTC | TSTM WND DMG | Shenandoah | Schuylkill, PA | 1 STRUCTURE DAMAGED. UTILITY POLES DOWN. |
| 00:35 UTC | TSTM WND DMG | Reading | Berks, PA | LIMBS ON THE GROUND |
| 00:45 UTC | TSTM WND DMG | Tamaqua | Schuylkill, PA | TREES DOWN AND POOR DRAINAGE FLOODING. |
| 00:50 UTC | TSTM WND DMG | Maiden Creek | Berks, PA | LIMBS DOWN. POWER POLE DAMAGED. |
| 00:58 UTC | TSTM WND DMG | Jim Thorpe | Carbon, PA | BRANCHES DOWN..POLES FIRES ..POWER OUT |
| 00:58 UTC | TSTM WND DMG | Nesquehoning | Carbon, PA | BRANCHES DOWN..POLE FIRES..POWER OUTAGES |
| 01:00 UTC | TSTM WND DMG | 3 S Kutztown | Berks, PA | SEVERAL DOWNED TREES AND BRANCHES |
| 01:00 UTC | TSTM WND DMG | Albany Twp | Berks, PA | SIDE OF UNUSED BARN BLOWN OUT... TWO ROOFS DAMAGED... TREES AND POWER LINES DOWN. |
| 01:00 UTC | TSTM WND GST 61 | Topton | Berks, PA | |
| 01:02 UTC | TSTM WND GST 62 | Towamensing Twp | Carbon, PA | IN UPPER TOWAMENSING TWNSHP |
| 01:03 UTC | TSTM WND DMG | Palmerton | Carbon, PA | TREE ON A CAR WITH ENTRAPMENT |
| 01:13 UTC | HAIL 1 | Lehigh Twp | Northampton, PA | |
| 01:16 UTC | TSTM WND DMG | Brodheadsville | Monroe, PA | TREES AND BRANCHES DOWN. MANY POWER OUTAGES. |
| 01:30 UTC | TSTM WND DMG | New Ringgold | Schuylkill, PA | MULTIPLE TREES UPROOTED. UTILITY LINES DOWN. HOUSES DAMAGED. |
| 02:26 UTC | TSTM WND DMG | Lebanon | Lebanon, PA | WIDESPREAD REPORTS OF TREES AND POWERLINES DOWN IN LEBANON... BETHEL...SOUTH LONDONDERRY AND UNION |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 26, 2011
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:00 AM CDT | EF0 | DeKalb, TN | 1.9 | 50 | $100,000 | ||
| May 26 | 3:23 PM CDT | EF0 | Jackson, MS | 2.9 | 50 | $20,000 | ||
| May 26 | 4:35 PM EDT | EF0 | Ashtabula, OH | 1.2 | 100 | $200,000 | ||
| May 26 | 4:40 PM EDT | EF1 | Crawford, PA | 6.6 | 100 | $150,000 | ||
| May 26 | 4:40 PM CDT | EF3 | Saint Tammany Parish, LA | 6.1 | 150 | 4 | $400,000 | |
| May 26 | 6:10 PM EDT | EF1 | Franklin, PA | 0.1 | 25 | $10,000 | ||
| May 26 | 7:00 PM EDT | EF1 | Bradford, PA | 0.4 | 75 | $20,000 | ||
| May 26 | 7:10 PM EDT | EF1 | Cumberland, PA | 2.6 | 100 | $15,000 | ||
| May 26 | 7:20 PM EDT | EF1 | Dauphin, PA | 2.6 | 100 | $150,000 | ||
| May 26 | 7:25 PM EDT | EF1 | Lycoming, PA | 5.6 | 150 | $8,000 | ||
| May 26 | 7:26 PM EDT | EF1 | Lycoming, PA | 2.0 | 100 | $6,000 | ||
| May 26 | 7:38 PM EDT | EF0 | Mercer, OH | 0.1 | 10 | |||
| May 26 | 8:05 PM EDT | EF0 | Darke, OH | 0.1 | 10 | |||
| May 26 | 9:52 PM EDT | EF0 | York, SC | 0.8 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.